A Caltech Library Service

Homotopy Method for the Large, Sparse, Real Nonsymmetric Eigenvalue Problem

Lui, S. H. and Keller, H. B. and Kwok, T. W. C. (1997) Homotopy Method for the Large, Sparse, Real Nonsymmetric Eigenvalue Problem. SIAM Journal on Matrix Analysis and Applications, 18 (2). pp. 312-333. ISSN 0895-4798. doi:10.1137/S0895479894273900.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


A homotopy method to compute the eigenpairs, i.e., the eigenvectors and eigenvalues, of a given real matrix A1 is presented. From the eigenpairs of some real matrix A0, the eigenpairs of A(t) ≡ (1 − t)A0 + tA1 are followed at successive "times" from t = 0 to t = 1 using continuation. At t = 1, the eigenpairs of the desired matrix A1 are found. The following phenomena are present when following the eigenpairs of a general nonsymmetric matrix: • bifurcation, • ill conditioning due to nonorthogonal eigenvectors, • jumping of eigenpaths. These can present considerable computational difficulties. Since each eigenpair can be followed independently, this algorithm is ideal for concurrent computers. The homotopy method has the potential to compete with other algorithms for computing a few eigenvalues of large, sparse matrices. It may be a useful tool for determining the stability of a solution of a PDE. Some numerical results will be presented.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1997 Society for Industrial and Applied Mathematics. Received by the editors September 7, 1994; accepted for publication (in revised form) by R. Freund April 29, 1996. The work of this author [S.H.L.] was supported in part by RGC grant DAG92/93.SC16. We thank the referees for suggesting numerous improvements to the original draft. This paper is dedicated to Gene H. Golub on the occasion of his 65th birthday.
Funding AgencyGrant Number
Research Grants Counci (RGC) of Hong KongDAG92/93.SC16
Subject Keywords:eigenvalues, homotopy, parallel computing, sparse matrices, bifurcation
Issue or Number:2
Record Number:CaltechAUTHORS:LUIsiamjmaa97
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:12054
Deposited By: Archive Administrator
Deposited On:21 Oct 2008 16:41
Last Modified:08 Nov 2021 22:25

Repository Staff Only: item control page